Ohio, 2019Tornadoes in Ohio, June 16, 2019
June 16, 2019 · NWS CLE · 4 events in 3 counties and zones
A stationary front was extended west to east across central Ohio as a weak upper level shortwave tracked east along Lake Erie. A storm initiated off the tail end of this shortwave and began to intensify just east of Cleveland as it interacted with a northward moving boundary from the stationary front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $310,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was extended west to east across central Ohio as a weak upper level shortwave tracked east along Lake Erie. A storm initiated off the tail end of this shortwave and began to intensify just east of Cleveland as it interacted with a northward moving boundary from the stationary front. There was enough instability with MLCAPE greater than 750 J/kg and the interaction of this boundary allowed for the local shear to increase, leading to rotation towards the southern edge of the storm. Several tornadoes developed across northeast Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 16, 1:47 PM EST, 36 minutes earlier.
Area forecast discussion, Jun 16, 1:47 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
247 PM EDT Sun Jun 16 2019
.SYNOPSIS...
Several ripples of low pressure systems will move through the
region along a stationary front that will drift across the area.
High pressure will attempt to build in from the north on
Tuesday into Wednesday. However, another low pressure system
enters the region on Wednesday night and lingers into the end
of the week.
&&
.NEAR TERM /THROUGH MONDAY/...
Have tapered back the Flash Flood Watch for the area by removing
the lakeshore counties and portions of NW Ohio and NW PA. Rain
there was not as heavier yesterday/this morning and expected
rainfall through Monday will be manageable with amounts and
rates. Expecting rain to develop over the US 30 corridor this
evening and drift east. This could trigger another round of
flooding over the region and will leave the Flood Watch for the
most susceptible areas.
Previous Discussion... MCV #1 is moving eastward out of the
CWA. We will continue to monitor the next MCV over Indiana as it
moves eastward toward the region. Very wet across the southern
half of the area with advisories and Flash Flood warnings still
active. Any additional rain will cause significant problems. So
we will not be making any changes to the flood watch at this
time.
Everything tries to shift southward with time today with another
wave of rain on Monday. Flooding concerns will continue into
Monday.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A stronger mid level wave will be moving across the lower Ohio River
Valley region Monday night into Tuesday. The stalled out frontal
boundary will be across the region and more likely closer to
southern or central Ohio. Most of the models have the front a little
further south but the EURO has the boundary lifting back closer to
northern Ohio. We will need to keep an eye on the location of the
front. The EURO also has the mid level wave a little further north
than the rest of the guidance. It all means we will continue rain
chances in the area with the better chances further south. Any
additional rainfall at this point will be runoff as we will remain
completely saturated and flooding concerns will remain high. We may
have a brief break in rain chances and in between system Wednesday
morning into the early afternoon. The next mid level wave and system
will start impacting the region Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The next system to bring widespread showers and storms back the
region will be moving through on Thursday. The EURO is a little
faster than the GFS guidance. Guidance indicates a stronger area of
low pressure trying to develop with the end of the week system
moving across the Midwest into the eastern Great Lakes region. We
may have some breezy conditions due to the low pressure system.
Depending on the track of the surface low and how much we can tap
into the warm sector, we may have to deal with some stronger
convection as well. And to make matters worse, PW values are
forecast to climb to around 2.0 inches which means we will have more
efficient rainfall rates and heavy rainfall potential to add to our
flooding concerns. At this time, we will highlight Thursday and
Thursday night as a time for active weather. High pressure will
briefly build in for late Friday into Friday night with drier
weather. The next system to bring rainfall may be late Saturday.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
Tricky set of TAFs this afternoon with a front straddled across
the forecast area. North of the front, much of the area is
socked in with MVFR/IFR stratus and northerly flow off the lake
and will remain fairly pessimistic through the TAF period. South
of the front, some clearing is developing and scouring ceilings
up to VFR in several locations. Expect showers and perhaps an
isolated thunderstorm to redevelop in this region later this
evening and conditions will fall back to MVFR or worse through
the overnight. Low stratus may also give way to reduced vsbys in
several locations as the low clouds settle in. As the front
remains over the region, additional shower development is
possible into Monday and ceilings will vary but will generally
remain non-VFR. Winds north of the front will be northerly or
easterly and winds south of the front will be southwesterly, but
all winds will be 10 knots or less for much of the period.
OUTLOOK...Non-VFR possible through Tuesday in showers and
thunderstorms. Non-VFR returns on Thursday.
&&
.MARINE...
A weak low pressure will skirt along the southern lakeshore today
along a slow moving frontal boundary. Winds over the lake will
become east to northeasterly today 10 to 15 knots. These
northeasterly winds will continue tonight into Monday. We will need
to watch the water levels on the western basin of the lake. It is
uncertain at this time if water levels will go above the level for
impactful flooding near the lakeshore. The frontal boundary will
likely stay just south of the lakeshore through much of the week.
Winds will continue to be light and somewhat variable during the mid
week time frame. A stronger area of low pressure will develop and
move towards the lake and perhaps across the lake on Thursday into
Friday. Easterly to northeasterly winds may increase by the end of
the week with more potential for lakeshore flooding for the
southwestern basin. Waves may also increase by the end of the week.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through late Monday night for OHZ017-020>023-
027>033-036>038-047.
PA...None.
MARINE...None.
&&
SYNOPSIS...MM
NEAR TERM...MM/Sefcovic
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Sefcovic
MARINE...GriffinHazardous weather outlook, Jun 16, 3:13 AM EST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
413 AM EDT Sun Jun 16 2019
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-170815-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
413 AM EDT Sun Jun 16 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-170815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
413 AM EDT Sun Jun 16 2019
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 16, 9:53 AM EST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1053 AM EDT Sun Jun 16 2019
OHZ003-007>009-161630-
Lucas-Ottawa-Sandusky-Erie-
Including the cities of Toledo, Port Clinton, Fremont,
and Sandusky
1053 AM EDT Sun Jun 16 2019
...Brief Period of Lakeshore Flooding Possible Late This
Morning...
Due to the record high water levels on Lake Erie, a brief period
of lakeshore flooding is possible late this morning as both
easterly winds begin picking up on Lake Erie and a seiche (slosh
of the water back and forth in Lake Erie) is forcing the water
level to rise on the western end of the lake. Water levels may
rise a few more inches across the western basin through late
morning. The rise in water level will cause some minor flooding
for a couple hours before falling.
Lakeshore flood warnings will be issued when significant long
term flooding is expected. Persons with interest along the lake
shore should monitor the water levels today.
Sefcovic
Tornado, Cuyahoga
- When
- June 16, 2:23 PM EST to 2:28 PM EST
- Where
- Cuyahoga County, 0.76 mi S of Oakwood to 0.75 mi ENE of Falls Jct
- Rating
- EF1
- Path length
- 2.2 mi
- Path width
- 150 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.359, -81.498
A brief, EF-1 tornado touched down just east of the intersection|of I-271 and I-480 near Oakwood at 3:23 PM EDT on June 16, 2019.|The tornado uprooted and snapped several trees in the area. The|tornado traveled east for approximately 2 miles before lifting near Glenwillow|at 3:28 PM EDT.
Tornado, Portage
- When
- June 16, 3:11 PM EST to 3:12 PM EST
- Where
- Portage County, 1.54 mi ENE of Mahoning to 2.74 mi ENE of Mahoning
- Rating
- EF1
- Path length
- 1.2 mi
- Path width
- 250 yd
- Continued into
- Trumbull, Oh (CLE)
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.281, -81.024
An EF-1 tornado touched down in far northeast Portage County|southwest of Southington. The tornado briefly tracked northeast|before turning to the east-southeast into Trumbull County. The tornado destroyed|several outbuildings and produced extensive tree damage,|especially about a mile south of Southington. The tornado had an|intermittent path across northern Warren before lifting near the|Trumbull Country Club.
Tornado, Trumbull
- When
- June 16, 3:12 PM EST to 3:25 PM EST
- Where
- Trumbull County, 1.73 mi NW of Phalanx to 1.78 mi NW of Howland Corners
- Rating
- EF1
- Path length
- 12.27 mi
- Path width
- 250 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.288, -81.003
An EF-1 tornado touched down in far northeast Portage County|southwest of Southington. The tornado briefly tracked northeast|before turning to the east-southeast into Trumbull County. The tornado destroyed|several outbuildings and produced extensive tree damage,|especially about a mile south of Southington. The tornado had an|intermittent path across northern Warren before lifting near the|Trumbull Country Club.
Tornado, Trumbull
- When
- June 16, 3:44 PM EST to 4:02 PM EST
- Where
- Trumbull County, 1.77 mi ENE of Vienna to 0.75 mi NE of Masury
- Rating
- EF0
- Path length
- 6 mi
- Path width
- 250 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.239, -80.638
NWS storm survey found damage indicative of an EF-1 tornado with|maximum winds of 95 mph and width of 250 yards. The tornado|touched down east of Vienna and just north of State Route 82, tracked|east across Brookfield, and lifted near West Hill. The tornado|produced extensive tree damage across its path.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, June 16, 20191 death · $49,000 · 1 in hail · 8 events
- Tornadoes and Flooding in Texas, June 16, 2019$887,000 · EF1 · 48 events
- Lightning Strike in Alabama, June 16, 20191 death · 1 event
- Flash Flooding and Flooding in Ohio, June 16, 20191 injured · $292,000 · 7 events
- Flash Flooding and Flooding in Ohio, June 16 to 17, 2019$108,000 · 58 kt wind · 33 events
- Flash Flood and Flood in Kentucky, June 16 to 17, 2019$155,000 · 4 events
- Flash Flooding and Flooding in Indiana, June 16 to 17, 2019$96,000 · 1.25 in hail · 11 events
- Flash Flooding and Damaging Winds in Kentucky, June 16, 2019$42,000 · 50 kt wind · 14 events
- Flash Flood and Hail in Texas, June 16, 2019$35,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Arkansas, June 16, 2019$40,000 · 1 in hail · 5 events
- Tornadoes and Damaging Winds in Pennsylvania, June 16, 2019EF1 · 9 events
- Damaging Winds in Indiana, June 16, 2019$29,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836969, 836967, 836968, 836970.